Amoxicillin Nausea TreatmentsNausea from courses of antibiotics are extremely common. With amoxicillin specifically, nausea and related GI problems (e.g. diarrhea, vomiting) are the most commonly reported side effects.


There are some strategies that could potentially help to reduce the nausea you are feeling from amoxicillin, including:

  • Taking amoxicillin after food.
  • Taking a probiotic continuously through the course of amoxicillin.
  • Taking amoxicillin with a large amount of water.
  • Remain standing and do not lie down after taking amoxicillin for 30 minutes.


We discuss these in more detail below. If these strategies don't work to reduce the nausea you are feeling, be sure to reach out to your doctor for an alternative antibiotic that may be better tolerated for you.


Strategies To Reduce Nausea From Amoxicillin

Amoxicillin Nausea Help

Take Amoxicillin After Food

While it is a fairly common recommendation to take medication like amoxicillin with food to reduce nausea and GI upset, it generally is more beneficial to have food in your stomach before taking a dose of medication.


Eating stimulates gastric acid secretion, which will help to digest the amoxicillin. In addition, food generally delays gastric (i.e. stomach) emptying, which will help the medication to release a little slower into the GI tract, making it more likely to be better tolerated.


If eating any food in general causes nausea, with or without amoxicillin, you may have a problem with acid reflux or other related issues. In this case, it may be beneficial to take an antacid at the same time, such as Tums or Rolaids.


It should be noted that antacids interact with many medications so be sure to discuss the use of antacids with other medications with your doctor or pharmacist. Antacids are considered safe to use with amoxicillin however and may help.


If antacids only work temporarily, try continuous dosing for at least a few days with other antacids such as H2 blockers like Zantac or PPI medications like Prilosec. These generally are more effective for longer periods of time than antacids like Tums and Rolaids.


Taking Amoxicillin With Probiotics

Probiotic Helping Amoxicillin Nausea

Probiotics have growing evidence that they can be very effective for treating what is known as "antibiotic-associated diarrhea" as well as nausea caused from them.


Antibiotics, like amoxicillin, kill off the normal gut flora, giving an opportunity for pathogenic (i.e. disease causing) bacteria to overgrow. This can be a particular problem with antibiotics such as amoxicillin, which is a "broad spectrum" antibiotic, meaning it kills off many different kinds of bacteria, both good and bad.


Taking a probiotic is thought to help replenish normal, healthy bacteria in the gut, preventing and decreasing overgrowth of "bad" bacteria.


Both adults and children who take probiotics with antibiotics, like amoxicillin, reduce the risk of diarrhea by almost half according to some studies.


Taking an over the counter probiotic may be a good option and there are many different products to choose from. Most evidence points to lactobacillus species, such as lactobacillus acidophilus, being the most effective. Lactobacillus products include:

  • Culturelle
  • BioGaia
  • Bio-K+
  • Proviva
  • Florajen


Other bacteria species, such as bifidobacteria and Saccharomyces boulardii also have good evidence for benefit. They are available in such products as:


  • Florastor
  • Garden Of Life RAW Probiotics


Probiotics are generally considered safe to use and have a good safety profile. They are a good option to take alongside amoxicillin to reduce nausea.


Take Amoxicillin With Water

Drinking a large amount of water, at least 8 ounces, with amoxicillin may help reduce nausea. A sufficient amount of water allows the medication to properly dissolve in the stomach. Many times, the actual contents of medications (e.g. the powder) can be extremely irritating to the stomach, which can cause nausea. Water also helps dilute stomach acids, which can be irritating and cause nausea.



Do Not Lie Down After Taking Amoxicillin

Amoxicillin has been associated with esophagitis (irritation of the esophagus) in some individuals. Not only can esophagitis be irritating, it can actually induce nausea. To avoid the risk of esophagitis, it is important to not lie down for at least 30 minutes after taking amoxicillin. This is a common recommendation for many other medications as well.


Summary

There are many strategies to reduce the nausea caused by amoxicillin. They include:

  • Taking amoxicillin after food
  • Taking amoxicillin with an antacid
  • Taking amoxicillin with probiotics
  • Taking amoxicillin with plenty of water
  • Do not lie down for 30 minutes after taking amoxicillin


If all else fails, be sure to talk to your doctor about alternative antibiotics which may be better tolerated for you.